PlaquenilⓇ (hydroxychloroquine) was first used to treat malaria and is prescribed for the treatment of autoimmune disorders such as lupus and rheumatoid arthritis. It can also be toxic to your eyes. David Lazar, MD, is a board-certified ophthalmologist and vitreoretinal specialist who is skilled in diagnosing and treating retinal damage related to hydroxychloroquine toxicity. He has presented novel research regarding Plaquenil related retinal toxicity at several conferences including the Southern California Rheumatology society and Lupus LA. He has the most advanced, state-of-the-art medical technology available for treating eye disorders at his practice, Lazar Retina, located in West Los Angeles. You’ll also appreciate his patient-first, personalized approach to eye care. Call today for an appointment or book your visit online.
Hydroxychloroquine (Plaquenil) is a medication that’s used to treat malaria, rheumatoid arthritis, systemic lupus erythematosus, and other autoimmune disorders. Its potential side effects include retinal toxicity which leads to retinopathy (disease of the retina). As the condition progresses, it results in what’s known as bull’s eye maculopathy and may also cause blind spots in your visual field.
Maculopathy is a broad term for disease of the macula. The macula is a small area of tissue that lies at the center of your retina and provides central vision which you use for driving, reading, computer work, and a multitude of other tasks that require sight. “Bull’s eye” refers to the appearance of the visible changes noted on the macula if you’re experiencing maculopathy that can be related to hydroxychloroquine toxicity.
Hydroxychloroquine toxicity is relatively rare, but the risks increase rather significantly with long-term therapy of five years or more.
You’re also more at risk for this side effect of hydroxychloroquine if:
It’s recommended that anyone planning to take hydroxychloroquine see an ophthalmologist for a comprehensive eye exam. This will help determine whether a different class of medication would be a better choice for your treatment.
It is also imperative, no matter the current health of your eyes, that you undergo annual screening for retinal changes while taking hydroxychloroquine. Dr. Lazar has the most sophisticated diagnostic tools available for identifying the signs of hydroxychloroquine toxicity that can appear pre-clinically before visual symptoms occur.
If you’re planning to take Plaquenil, you’re taking this medication now, or you’ve taken it in the past, schedule a visit with Dr. Lazar. Call the office or book your visit online.